Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Bismarck, ND

March 28, 2007Pierce County, Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Mar 28, 2007, 11:39 PM CDT for Pierce County, Rolette County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2007, 11:39 PM CDT (04:39 UTC)
Expired
Mar 29, 2007, 12:15 AM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Pierce County, ND, Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 429 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290440
SVRBIS
NDC069-079-290515-
/O.NEW.KBIS.SV.W.0001.070329T0439Z-070329T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  EASTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WOLFORD...OR
  ABOUT 39 MILES SOUTHEAST OF BOTTINEAU...AND MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MYLO AROUND 1150 PM CDT...
  7 MILES SOUTHEAST OF ROLLA AROUND 1210 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4850 9990 4845 9951 4888 9953 4891 9976

$$

VINING
2 follow-up statements
000 
WWUS53 KBIS 290459
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1157 PM CDT WED MAR 28 2007

NDC069-079-290515-
/O.CON.KBIS.SV.W.0001.000000T0000Z-070329T0515Z/
PIERCE ND-ROLETTE ND-
1157 PM CDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN ROLETTE AND NORTHEASTERN PIERCE COUNTIES...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MYLO...
OR ABOUT 43 MILES EAST OF BOTTINEAU...MOVING NORTHEAST AT 45 MPH.

THE STORM WAS MOVING NORTHEAST AND IS EXPECTED TO CROSS INTO TOWNER 
COUNTY TOWARDS PERTH AFTER MIDNIGHT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4850 9990 4845 9951 4888 9953 4891 9976

$$

JV
000 
WWUS53 KBIS 290513
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1213 AM CDT THU MAR 29 2007

NDC069-079-290523-
/O.EXP.KBIS.SV.W.0001.000000T0000Z-070329T0515Z/
PIERCE ND-ROLETTE ND-
1213 AM CDT THU MAR 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROLETTE AND
NORTHEASTERN PIERCE COUNTIES EXPIRES AT 1215 AM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4850 9990 4845 9951 4888 9953 4891 9976

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:08 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 4:08 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT WED MAR 28 2007

.SHORT TERM...
PROBLEMS IN THE SHORT TERM ARE ABUNDANT...BUT MAINLY WILL FOCUS ON
PRECIPITATION AMOUNTS EAST AND PRECIPITATION TYPE WEST. WILL
UTILIZE A MODEL BLEND. LOOKS LIKE EURO AND AMERICAN MODELS HAVE
COME TO MORE OF A CONSENSUS...WITH INVERTED TROUGH OF LOW PRESSURE
INTO THE NORTHERN PLAINS MOVING SLOWLY EAST THROUGH THE SHORT TERM
PERIOD...AS THE UPPER LEVEL LOW HANGS BACK OVER THE ROCKIES. THIS
SCENARIO WOULD PUT MOST OF NORTH DAKOTA IN A FAVORABLE POSITION
FOR HIGH QPF AMOUNTS.

WILL START WITH PREVIOUS PACKAGE AND BASICALLY RAISE PRECIPITATION
CHANCES TONIGHT THROUGH THURSDAY NIGHT TO HIGH LIKELY OR
CATEGORICAL. AFTER DISCUSSION WITH SURROUNDING WFOS AND HPC/RFC
HAVE UTILIZED HPC QPF GRIDS WITH ONLY SOME MINOR ADJUSTMENTS. THIS
WOULD GIVE A WIDESPREAD AMOUNTS OF 1 TO 2 INCHES...AND POSSIBLY
HIGHER AMOUNTS IF THINGS PAN OUT. DUE TO THE HIGHER RIVER LEVELS
IN THE JAMES BASIN...FEEL THERE IS ENOUGH OF A THREAT TO WARRANT A
FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL NORTH
DAKOTA...INCLUDING THE JAMES RIVER BASIN.

FARTHER WEST...THE SOUTHWEST AND FAR WEST CENTRAL WILL BE ON THE
BORDER OF A HEAVY SNOW EVENT OVER SOUTHEAST MONTANA. PROBLEMS
HERE ARE EXACTLY WHEN SNOW BEGINS AND HOW MUCH MELTS BEFORE
ACCUMULATION BEGINS. CONSIDERING THE WARM TEMPERATURES OF LATE AND
THE AMOUNT OF WARM AIR BEING PULLED INTO THIS STRONG SYSTEM...PLUS
THE SLOW MOVEMENT...HAVE OPTED ON THE CONSERVATIVE SIDE FOR SNOW
AMOUNTS AND WENT WITH AN ADVISORY FOR THE SOUTHWEST. EXPECT AN
EXTENDED PERIOD OF OCCASIONAL PRECIPITATION...WITH HEAVIEST
AMOUNTS TONIGHT AS RAIN CHANGES TO SNOW. PROBABLY ON AND OFF
PERIODS OF RAIN AND SNOW TOMORROW...THEN ANOTHER SURGE THURSDAY
EVENING. THE INTERMITTENT NATURE SHOULD HELP SNOW AMOUNTS FROM
PILING UP....BUT STILL NOT A NICE COUPLE OF DAYS...WITH STRONG
NORTHERLY WINDS AND HEAVY WET SNOW. DEFINITELY WORTH A HIGHLIGHT
MENTION OF SOME TYPE.

THINGS DO SETTLE DOWN LATE FRIDAY INTO SATURDAY...VERY FEW CHANGES
TO THE SHORT TERM BEYOND FRIDAY EVENING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
THE GFS AND ECWMF CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE LONG
TERM.  ON SUNDAY ANOTHER UPPER LEVEL LOW WILL BE OVER BRITISH
COLUMBIA SHIFTING THE MAJOR DYNAMICS SOUTH OF THE AREA.  THE LOW
WILL SHIFT EAST...WEAKENING TO A SHORT WAVE AS IT DOES SO WILL HAVE
TO KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST.  BY WEDNESDAY THE
SHORT WAVE WILL SHIFT TO THE EAST...AND RIDGING ALOFT SHOULD ALLOW
HIGH PRESSURE TO DEVELOP OVER THE AREA ENDING THE CHANCE OF PRECIP.
TEMPERATURES THROUGH THE PERIOD SHOULD BE AT OR BELOW NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY EVENING FOR
NDZ023-025-036-037-047-048-050-051.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MDT FRIDAY
FOR NDZ031>033-040-041-043-044.

&&

TWH/TSW
Hazardous weather outlook, Mar 28, 4:55 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT WED MAR 28 2007

NDZ001>005-009>013-017>022-034-035-042-045-046-291030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-
BURLEIGH-GRANT-SIOUX-EMMONS-
455 PM CDT WED MAR 28 2007 /355 PM MDT WED MAR 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A STORM SYSTEM OVER WYOMING AND MONTANA WILL MOVE INTO THE
NORTHERN AND CENTRAL PLAINS. THIS SYSTEM WILL REMAIN OVER THE
PLAINS THROUGH SATURDAY BEFORE MOVING TOWARD THE GREAT LAKES ON
SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS ARE LIKELY ON THURSDAY...WITH A CHANCE OF RAIN AND SNOW SHOWERS
THURSDAY NIGHT THROUGH FRIDAY. THERE IS A CHANCE OF RAIN AND SNOW
SHOWERS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ023-025-036-037-047-048-050-051-291030-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
455 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

HIGH WATER WILL CONTINUE ON THE LOWER JAMES RIVER. A FLOOD WARNING
IS IN EFFECT. SEE THE FLOOD STATEMENT FOR MORE INFORMATION.

A VIGOROUS EARLY SPRING STORM WITH A HEAVY RAIN POTENTIAL...WILL
MOVE INTO THE NORTHERN PLAINS TONIGHT. A FLOOD WATCH IS IN EFFECT
FOR TONIGHT THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH CONTINUES THROUGH FRIDAY. THE POTENTIAL FOR RIVER AND
OVERLAND FLOODING IS POSSIBLE...ESPECIALLY IN THE JAMES RIVER
BASIN. WATER LEVELS ARE ALREADY RUNNING HIGH IN THIS AREA DUE TO
SNOW MELT RUNOFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-291030-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
355 PM MDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. A VIGOROUS EARLY SPRING
STORM WILL MOVE INTO THE NORTHERN PLAINS TONIGHT. BY FRIDAY
MORNING...SNOWFALL AMOUNTS OF 3 TO 6 INCHES CAN BE EXPECTED OVER
PORTIONS OF SOUTHWEST NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY CONTINUES THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JF

In the hours before

Local storm report, Mar 28, 10:49 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             MAX                     47.82N 101.29W
03/28/2007  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            MOST HAIL WAS 1/2 INCH OR LESS

&&

JVINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:00 PM CDTWinter Storm WarningBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more21 hr
Mar 29, 4:00 PM CDTWinter Weather AdvisoryBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 19 more28 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.